Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Noticed dark circle on shoulder. Applied acne cream. What is the problem and how to treat it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
I have just discovered a dark/(reddish/?) flat circle about the size of a dime on my back in the area of the lower right shoulder. The center of circle seems to be normal flesh tone about the size of drop of water with the dark circle rim surrounding it. Dark circle feels very very slightly rough/dry--not soft like the
smooth texture of the normal skin surrounding it on the rest of my shoulder.
Applied acne cream to see if perhaps it was a strange pimple but it had no affect on the dark circle. It did not fade or change at all. Remains the same.
Not panic-stricken-just proactive. What is the problem and how to treat it?
Thank you.

Seems to be about the size of a dime. Not a pimple but applied acne medicine on it but no change. What does it sound like to you?
Posted Wed, 19 Dec 2012 in Skin Hair and Nails
Answered by Dr. Michelle Gibson James 5 hours later
Hi, thanks for using health care magic

There are different possibilities, it would be difficult to say exactly what it may be because dermatology is a visual speciality.
It is possible that it may be a fungal rash , this may occur as a single lesion and the outer aspect is usually different than the inner, this is however, usually associated with itching though this symptom may be absent in some persons. This would resolve with a topical antifungal cream that can be bought over the counter.
Another possibility would be a herald patch- this is part of a rash called pityriasis rosea, the herald patch appears a week or two before the other rash starts.The herald patch is a pink to red patch with a scaly border.

Most other rashes are associated with more than one lesion such as an allergic response, heat rash, chicken pox etc

I hope this helps. Feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Noticed dark circle on shoulder. Applied acne cream. What is the problem and how to treat it? 43 hours later
I do not have, nor have had, any rash itching or lesion. Would not have known the circle was there if i had not happened to glance in the mirror. I did apply acne
cream to see if it affected the dark circle but the cream made no changes. The
texture of the dark circle is barely noticiably different than the normal skin
but can feel a minute difference. How should I treat it to make it clear up?

What causes a fungal rash that you described above? What would cause this circle to appear and will it grow larger and spread? Most importantly, does the description sound like a cancerous condition?

Answered by Dr. Michelle Gibson James 6 hours later

Fungal rashes are common and are caused by contact with particular fungal organisms that are associated with these lesions.They are easily spread from one person to the next so it is possible to get the rash from some one else. If it is a fungal rash, they normally resolve easily with application of antifungal cream.

The lesion would spread if it is untreated.

The description does not sound like an acne lesion.

In terms of a cancerous lesion: there are different cancers that can occur on the skin, usually the lesions grow slowing and do not appear suddenly and spread quickly.The fact that you say that it is spreading reduces the chances of cancer but the only way to accurately diagnose the lesion would be to have a doctor take a look at it

Dermatology is one of the areas of medicine that is best diagnosed by visualisation of the lesion, a GP or dermatologist also may , in some cases use magnifying glasses and biopsy if simple inspection is insufficient for a diagnosis.

Feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor